Texas, 2015

Flash Flood and Flood in Texas, October 24 to 26, 2015

October 24 to 26, 2015 · NWS BRO · 2 events in 1 county or zone

Bands of thunderstorms pushed across Hidalgo County as pieces of upper level energy linked up with the remaining moisture of Hurricane Patricia. These bands began dropped rainfall at a one to two inch rate per hour for hours across southeastern Hidalgo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Bands of thunderstorms pushed across Hidalgo County as pieces of upper level energy linked up with the remaining moisture of Hurricane Patricia. These bands began dropped rainfall at a one to two inch rate per hour for hours across southeastern Hidalgo County. Nuisance flooding soon became a flash flood, with numerous water rescues from flooded neighborhoods. An estimated and measured ten to twelve plus inches of rain fell in the Weslaco/Progresso area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 24, 11:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 24, 11:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1259 PM CDT SAT OCT 24 2015

.DISCUSSION...UPDATED FOR LATEST /18Z/ AVIATION DISCUSSION BELOW.

&&

.AVIATION...WITH EVENT UNFOLDING RAPIDLY HAD TO PUSH UP TIMING OF
MANY ITEMS...MAINLY RAIN BANDING RAIN ENDING AND MOST IMPORTANTLY
SHARP WIND SHIFT.

FRONT IS SLICING INTO THE RANCHLANDS AS I WRITE /1750Z/ AND SHOULD
SURGE INTO THE KMFE AREA AS EARLY AS 4 PM /21Z/...PASSING KBRO BY
6 PM /23Z/ AND BEING WELL OFF THE COAST BY MID EVENING. THE BIG
QUESTION IS HOW STRONG WILL THE WIND SURGE BE? SURGE ACROSS THE
SOUTH TEXAS BRUSH COUNTRY HAS BEEN AS STRONG AS 49 KNOTS AT LAREDO
AND 40 KNOTS AT COTULLA...BUT SO FAR ONLY 17 KNOTS AT ZAPATA.
USING PAST EVENTS AS A GUIDE...SOMEWHERE BETWEEN 30 AND 40 KNOTS
IS MOST LIKELY AT ANY OF THE TERMINALS SO HAVE GONE WITH THIS FOR
GUSTS. WILL LIKELY NEED AIRPORT WEATHER WARNINGS FOR THE SHARP
WIND SHIFT AND WILL CROSS THAT BRIDGE BEFORE 3 PM.

THEREAFTER...EXPECT STIFF NORTHWEST WINDS GENERALLY IN THE 18 TO
30 KNOTS RANGE INCLUDING GUSTS...AND CEILINGS SHOULD FALL TO
EITHER LOW MVFR OR HIGH IFR OVERNIGHT AS COOLER AIR HELPS LOCK
DOWN A SOLID STRATUS DECK INTO SUNDAY MORNING. WITH MIXING HAVE
RAISED CEILINGS AFTER 15Z...BUT STILL IN MVFR RANGE.

AS FOR VISIBILITY...ONLY TEMPO FOR PERIODS OF 1-2 MILES IN HEAVY
RAIN WITH BANDS BUT AFTER THE FRONT PASSES A QUICK RISE TO
4...THAN MORE THAN 6 MILES AS THE RAIN TAPERS OFF FAIRLY QUICKLY.
52/BSG

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ248>257.

     HIGH RIP CURRENT RISK UNTIL 7 PM CDT THIS EVENING FOR TXZ251-256-
     257.

GM...GALE WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT FOR
     GMZ130-132-135-150-155-170-175.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

52/99
Hazardous weather outlook, Oct 24, 4:35 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT SAT OCT 24 2015

TXZ248>257-242100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT SAT OCT 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL
AND POSSIBLE FLOODING...ARE EXPECTED TODAY AND TONIGHT. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
SUNDAY AND MONDAY.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY
RAINFALL AND POSSIBLE FLOODING...ARE EXPECTED FOR SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR
POTENTIAL FLOODING.

GMZ130-132-135-150-155-170-175-242100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
535 AM CDT SAT OCT 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND OUT TO 60 NAUTICAL MILES OFFSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES AND GALE WATCHES HAVE BEEN POSTED FOR THE
LOWER TEXAS BAY AND GULF WATERS SUNDAY AND SUNDAY NIGHT.

ANOTHER ROUND OF SMALL CRAFT ADVISORIES WILL BE POSSIBLE FRIDAY
FOR THE LOWER TEXAS GULF WATERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 24, 11:26 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1226 PM CDT SAT OCT 24 2015

TXZ248-249-252-241745-
ZAPATA TX-JIM HOGG TX-STARR TX-
1226 PM CDT SAT OCT 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STARR...ZAPATA AND
JIM HOGG COUNTIES UNTIL 1245 PM CDT...

AT 1222 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF SOUTH
FORK ESTATES TO NEAR LAS PALMAS TO 13 MILES NORTHWEST OF FALCON
MESA...AND MOVING SOUTH AT 55 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...LOPENO...BUSTAMANTE...VIBORAS...AGUA NUEVA...MEDINA...FALCON
DAM...SAN RAFAEL RANCH AIRPORT...LAS PALMAS AND ZAPATA COUNTY PUBLIC
LIBRARY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2732 9856 2680 9843 2653 9914 2654 9917
      2662 9918 2664 9919 2672 9921 2675 9924
      2679 9924 2685 9927 2687 9932 2692 9933
      2694 9939 2698 9938 2702 9942 2701 9943
      2702 9944 2704 9944
TIME...MOT...LOC 1722Z 344DEG 46KT 2722 9862 2700 9932 2695 9949

54
Special weather statement, Oct 24, 11:40 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1240 PM CDT SAT OCT 24 2015

TXZ253-255-241815-
INLAND CAMERON-HIDALGO-
1240 PM CDT SAT OCT 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HIDALGO AND WEST
CENTRAL CAMERON COUNTIES...

AT 1240 PM CDT...A STRONG THUNDERSTORM WAS NEAR PROGRESO CITY
OFFICES...OR NEAR PROGRESO...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLINGEN...WESLACO...DONNA...MERCEDES...LA FERIA...PROGRESO...SANTA
MARIA...ISAAC D. RODRIGUEZ PARK...LLANO GRANDE COUNTRY CLUB AND SAM
HOUSTON ELEMENTARY SCHOOL.

THIS INCLUDES US HIGHWAY 83 BETWEEN MILE MARKERS 874 AND 890.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2606 9807 2607 9808 2606 9810 2631 9805
      2623 9777 2605 9786 2607 9786 2606 9787
      2606 9791 2607 9793 2605 9794 2606 9795
      2605 9797 2607 9798 2606 9799 2607 9803
      2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 1740Z 197DEG 19KT 2604 9800

54
Special weather statement, Oct 24, 12:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
115 PM CDT SAT OCT 24 2015

TXZ253-241915-
HIDALGO TX-
115 PM CDT SAT OCT 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
215 PM CDT...

AT 109 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTHWEST OF PROGRESO...MOVING NORTHEAST AT 10 MPH. WEAK ROTATION IS
BEING MEASURED BY RADAR...SO A FUNNEL CLOUD OR BRIEF TORNADO CANNOT
BE RULED OUT IF THE STORM INTENSIFIES AS IT CROSSES THE RIO GRANDE
AND MOVES INTO SOUTHEAST HIDALGO COUNTY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESLACO...MERCEDES...PROGRESO...ALAMEDA PARK...HIGHWAY 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2606 9803 2607 9803 2618 9799 2615 9786
      2608 9786 2606 9787 2607 9789 2606 9793
      2607 9793 2605 9794 2606 9795 2605 9797
      2607 9798 2606 9799 2607 9800 2606 9801
      2607 9801 2605 9804
TIME...MOT...LOC 1809Z 202DEG 9KT 2603 9799

BIRCHFIELD
Special weather statement, Oct 24, 12:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
115 PM CDT SAT OCT 24 2015

TXZ249-250-241900-
JIM HOGG TX-BROOKS TX-
115 PM CDT SAT OCT 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAPATA...NORTHERN
BROOKS AND JIM HOGG COUNTIES UNTIL 200 PM CDT...

AT 114 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEN BOLT TO 8 MILES
NORTHWEST OF THOMPSONVILLE...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...HEBBRONVILLE...FALFURRIAS FIRE STATION...GRUY STADIUM...
FALFURRIAS JUNIOR HIGH SCHOOL...LAS LOMITAS...AIRPORT ROAD
ADDITION...SOUTH FORK ESTATES...RANDADO AND THOMPSONVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9799
      2718 9799 2689 9877 2710 9895 2727 9896
      2727 9880 2735 9879 2736 9863 2734 9862
      2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 1814Z 314DEG 27KT 2765 9805 2730 9902

54
Special weather statement, Oct 24, 12:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 PM CDT SAT OCT 24 2015

TXZ248>253-241930-
ZAPATA TX-KENEDY TX-JIM HOGG TX-HIDALGO TX-BROOKS TX-STARR TX-
146 PM CDT SAT OCT 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR STARR...NORTHWESTERN KENEDY...
SOUTHEASTERN ZAPATA...BROOKS...NORTHWESTERN HIDALGO AND SOUTHERN JIM
HOGG COUNTIES UNTIL 230 PM CDT...

AT 146 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RICARDO TO NEAR
MORALES-SANCHEZ...AND MOVING SOUTH AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RIO GRANDE CITY...ROMA...FALFURRIAS...ARMSTRONG...ESCOBARES...EL
SAUZ...LA ROSITA...RACHAL...SARITA AND LOPENO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2727 9768 2699 9755 2692 9755 2635 9880
      2637 9882 2635 9890 2639 9893 2637 9895
      2641 9903 2640 9909 2650 9910 2654 9917
      2681 9925 2726 9829 2726 9799 2721 9797
      2728 9779
TIME...MOT...LOC 1846Z 344DEG 33KT 2742 9784 2681 9917

54

The radar

The Brownsville radar (KBRO), 69 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hidalgo

When
October 24, 1:00 PM CST to 11:45 PM CST
Where
Hidalgo County, 8.49 mi WSW of Progreso to 3.55 mi SSW of Elsa
Cause
Heavy Rain
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
26.046, -98.093

After hours of rainfall the nuisance flooding became a flash flood. Several inches to at least a foot of water rose into homes in the Las Brisas subdivision on the east side of town, with three to five feet of water on neighborhood streets. At least three feet of water submerged vehicles along the frontage roads between the Westgate and Airport Road exits during the peak of the flash flooding. Additional high water closed portions of FM 1015 between Weslaco and Progresso (which also had flash flooding of unknown depth)and FM 493 near Donna. At least 26 separate boat rescues were made in flooded neighborhoods and more than 500 homes were impacted by some level of floodwater.

Flood, Hidalgo

When
October 24, 11:45 PM CST to October 26, 6:00 PM CST
Where
Hidalgo County, 8.43 mi S of Alamo to 3.12 mi SE of San Carlos
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.058, -98.118

The estimated and measured ten to twelve plus inches of rain that fell in the Weslaco and Progresso area was far too much for drainage systems to handle, and even well after the rainfall stopped, numerous neighborhoods remained flooded and roads remained closed through the 26th. Please see flash flood event for damage estimates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605973, 605974.